Advice required re tapering

Hi everyone,

i was prescribed 15mg Pred at beginning of April for PMR which worked after a few days, however, I started having some symptoms of GCA towards end of May. I saw an ophthalmologist at A and E twice and eyes were fine so they said it might not be GCA but there was no point in doing a temporal biopsy as I had been on Pred for a few weeks. They prescribed 40mg just in case it was GCA and within a few hours, the improvement in all areas was dramatic. After taking the 40mg for 4 weeks, I started reducing dose. At the end of August, I went down from 17.5mg to 15mg and after a few days, all the pain was back, shoulders, hips, upper arms, thighs and also more worrying, temple pain and blurred vision in right eye. I decided to go back up to 17.5mg on 12th Sept and there has been an improvement in pain but eye still blurry. I am not sure whether I should maybe go back up to 20mg and see how it goes. I am going on a Med Cruise on 1st Oct and was hoping to feel better by now. What advice can you give me?

Pat

16 Replies

oldestnewest
  • Hi Pat1948,

    Think you probably have proved it's GCA, or if not, then you are certainly in need of more Pred than you are on.

    Are you being treated by the GP or have you seen a Rheumy since your original diagnosis? Whoever is treating you needs to be aware of the recent return of symptoms - a phone call if you can't get an appointment will suffice, and I would suggest a return to 20mg at least in the interim.

    When you find a level that gets rid of all symptoms again, stick at that until you get back from your cruise.

    For future reference you really need to stay at each dose for a month to ensure it's enough to keep your inflammation under control (I know some doctors like 2 weeks, but that's not always long enough) and reduce in smaller steps - the recognised advice is not more than 10% of the existing dose - and sometimes even that is too much for some people.

    Good luck, and please keep us uptodate.

  • Thanks, DL, for replying so quickly. I was referred to a rheumie whom I saw in June, he did not think I had GCA as I did not have all the symptoms but said to continue to take the 40mg for four weeks and then start reducing. He said I did not need to see him again as GP would handle the treatment. At first GP was only interested in cutting down the Pred because of the side effects but I persuaded him to let me do the taper in my own time and I have been doing this a little bit more slowly than the guidelines. Obviously this was still too fast, I will go up to 20mg at next dose and try to get an emergency appointment with doc this week. I have had back of my eyes checked twice by opthamologist and also optician and they say all is fine. Is there still a risk of losing sight even if everything looks okay but vision is blurry?

    Pat

  • Pred can also cause blurry vision - but do you also have dry eyes? Do you have a lot of thin tears for example? That can also lead to blurriness.

  • Sorry, I did not see this post earlier. Don't know if i have dry eyes but do have thin tears and have recently had quite a big stye on right eyelid. It is still there albeit much smaller and not sore. I didn't know Pred could cause blurriness so it's a relief to know that.

    Pat

  • I used a liposomal spray which helped a lot and opticians will advise on artificial tears - some are a bit gooey and can make the blurriness feel worse at first. Worth considering.

  • I'll try the liposomal spray and I'll ask optician's advice as I am seeing her this week.

    Thanks again.

    Pat

  • I had dry eyes and my optician recommended Flax seed oil capsules which I used and it reduced the dryness by 50%

    It's worth trying

    Enjoy the cruise

  • Didn't realize Pred can cause blurry vision. I only have distance vision problems. Do you know if this improves as dose decreases or must you be totally off it? My Dr. said vision issues are related to inflammation.

  • It depends - everyone is different, some have no problems, some have problems at high doses, others find it improves at some point and yet others don't.

    I'm not sure what makes your doctor think vision issues are related to inflammation - yes, the visual symptoms of GCA are due to inflammation, but not the blurriness we're talking about here.

  • Thanks

  • Hi,

    As PMRpro says Pred can cause blurriness, but of course we always think the worst. As I said go back up to 20mg in the interim, and then seek further medical advice. The Rheumy may be correct in saying you don't have GCA, but your symptoms whether they be that or PMR (more likely) do need controlling and the drop to 17.5 mg has proved you've either gone too low, too fast, or probably both.

  • Hello, I'm trying to work out how many weeks you been reducing over. From a rough idea, for me, that would have been way too fast. I've had slight return of GCA symptoms when I've gone too fast in the early days when I was following guidelines to the letter and not knowing how to read my body.

    It has taken me 18 weeks to go from 40mg to 17.5. I don't reduce above 10% now and the last few have been 5% or less.

    I've also just come back from a Western Med cruise which I did on 18mg. I made sure I did not reduce for three weeks before I went, to avoid putting any stress on my system on top of the stress of travelling, enjoyable though it was. It pained me but I'm convinced it was a good move. I still had to nap every afternoon and watch the salt in my diet but it was the ideal holiday because I could opt out of things any time I liked. Yes, I could have been feeling better and done so much more, but I came back feeling very much restored and very grateful to be off the reduction rollercoaster for a bit.

  • Hi SnazzyD,

    Thanks for replying. I have been reducing from 40mg to 15mg since 22nd June which was 10 weeks and it does seem too fast.

    I shall take DL's advice and go up to 20mg and stay at that until after I have been on cruise.

    Pat

  • It does seem very fast, I am now down to 1-2 mg taper and I was on 40mg September 2015. Take it as slow as your body tells you. Enjoy your cruise.

  • If it were me I'd go back to 20mg to get things under control - but next time reduce by just 1mg at a time, it could have been the biggish drop that caused the problem. I agree with the others it seems a very fast reduction for GCA.

    But you need to speak to the specialist really.

  • Thanks, PMRpro for replying, I shall take all the advice from you good people and increase to 20mg until after cruise. I shall then start a much lower taper of 1mg at a time as you suggest. Last time at doc's, I asked him to prescribe 1mg enteric coated Pred and to my surprise, he did, this will make it easier.

    Pat

You may also like...